Sunday, September 24, 2006

Mrs. A., I Presume?

Uh, not exactly. More like MRSA, which stands for something along the lines of methicillen-resistant stapholococcus something-or-other. It is a particularly nasty staph infection, highly resistant to all the usual antibiotics, and it lurks in, of all places, hospitals. And it is what I have been coping with ever since September 6th.

Yes, I am just back (actually got home two days ago) from yet another hospital stay, this one rather longer than the first. A nurse friend of mine maintains that if I'd been kept longer the first time, the hospital may have caught this thing, but I don't see how, since it only just surfaced a month after the hysterectomy. The Infectious Disease Control doc maintains that the germs implanted themselves in my body during the surgery (leading me to wonder about asepsis at this hospital!!!), and have been quietly growing colonies ever since. Be that as it may, when I went into chills and fever on September6th, my husband took me to the Emergency Room, I had a CT scan at midnight (talk about an ungodly hour!!!), and was admitted early the morning of the 7th. The CT scan showed two abscesses in my belly. Those have been draining ever since the 7th, though I think they are beginning to peter out, and once they do, at least those two holes can be closed off.

Wait, it gets better. Because IVs can't be left in place for more than a couple of days, and I would be in the hospital for 10-14 days, they inserted a PICC line into my right arm, which is basically a very long IV that goes right up through your vein. (Yes, they use a mild anesthesia, thank goodness.) Four days after inserting it, they did an ultrasound to make sure that all was well with the PICC line, and -- it wasn't. I'd developed a blood clot.

I'm telling you, between staph infections and procedures that create more problems than they solve, hospitals are dangerous places. Now I am on two more medications: Bactrim, the one oral antibiotic that can overcome MRSA (the other antibiotic, vancomycin, is given intravenously), and Coumadin, a blood thinner that is supposed to keep the clot from getting any bigger. My question: Why don't they just bust up the clot?! Doctors make no sense whatever.

6 comments:

Elizabeth said...

Meg, I am so glad to hear you are safely home!!
You have been through the wringer, haven`t you ?

Pryaers for you and DH will continue; in the meantime, you take care of yourself, please ?

Philippa said...

Meg, they won't bust up the clot because if they do, as it gets lose, since it is in your arm it will go straight to your brain where you'll have an anuerysm and either die from bleeding out or have a stroke.

Thus they thin the blood to keep it from getting bigger and let it dessovle naturally.

A lesson in patience...yes, another one. Lord have mercy!

Glad you are home! Rest and give the hubster a big hug from me for doing such a great job of taking care of you.

Orthodox Obregon said...

I ran across your blog by accident but said a quick prayer for you and also asked for St. Thekla's intercession.

Catherine K. said...

{{{{Meg}}}}

It is so good to hear you are home, and are getting back to your usual fiesty self! They do have to be very careful with blood clots, can't risk them traveling around...

Please give Jim a hug for me, and keep taking care of yourself!

Anonymous said...

So glad you are home again and hopefully NOT going back. My mom had a PICC line as well - not fun.

Prayers for a peaceful, hospital free recovery

Deb

Mimi said...

You are home! Thanks be to God! You've been missed.